Texas, 2011

High Wind in Texas, May 20, 2011

May 20, 2011 · NWS MAF · 3 events in 1 county or zone

Continued strong mid level winds in the wake of a passing upper trough resulted in high winds in the Guadalupe Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Continued strong mid level winds in the wake of a passing upper trough resulted in high winds in the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 19, 10:47 PM MST, 5 hours 4 minutes earlier.

Area forecast discussion, May 19, 10:47 PM MST, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1247 AM CDT FRI MAY 20 2011

.DISCUSSION...

&&

.AVIATION...
LINE OF STORMS CONTINUE TO DEVELOP ACROSS PERMIAN BASIN. HAVE
INCLUDED TEMPO TSRA FOR MAF THROUGH 08Z.  ONCE THIS MOVES EAST WILL
HAVE VFR CONDITIONS WITH A BRISK WEST WIND.

&&

.PREV DISCUSSION... /ISSUED 1229 AM CDT FRI MAY 20 2011/

UPDATE...
QUICK UPDATE FOR SEVERE THUNDERSTORM WATCH 311.

DISCUSSION...
THUNDERSTORMS ARE RAPIDLY DEVELOPING ALONG A COLD FRONT/DRYLINE
LATE TONIGHT FROM NEAR GAIL SOUTHWEST THROUGH MARTIN COUNTY.
ACTIVITY IS ALSO BEING OBSERVED ALOFT ACROSS PORTIONS OF MIDLAND
AND ECTOR COUNTY. AS STRONG LOW LEVEL MOISTURE ADVECTION AND
CONVERGENCE CONTINUES ALONG THE BOUNDARIES...ADDITIONAL
THUNDERSTORMS ARE EXPECTED TO DEVELOP SOUTHWESTWARD THROUGH THE
PERMIAN BASIN. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR
BORDEN...SCURRY...MARTIN...HOWARD...GLASSCOCK...AND MITCHELL
COUNTIES UNTIL 600 AM CDT THIS MORNING. THE ZONES WILL BE SENT
SHORTLY.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 10 AM TO 8 PM MDT FRIDAY FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
     PLAINS/BLM ROSWELL/LNZ.

     HIGH WIND WATCH FROM 9 AM MDT FRIDAY THROUGH FRIDAY EVENING FOR
     THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...RED FLAG WARNING FROM 11 AM CDT /10 AM MDT/ THIS MORNING TO 9 PM
     CDT /8 PM MDT/ THIS EVENING FOR THE FOLLOWING ZONES...
     ANDREWS...BORDEN...CRANE...DAVIS/APACHE MOUNTAINS AREA...
     DAWSON...ECTOR...GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...
     HOWARD...LOVING...MARFA PLATEAU...MARTIN...MIDLAND...
     MITCHELL...PECOS...REAGAN...REEVES COUNTY AND UPPER TRANS
     PECOS...SCURRY...UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...
     WARD...WINKLER.

     HIGH WIND WATCH FROM 9 AM MDT FRIDAY THROUGH FRIDAY EVENING FOR
     THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.

&&
Hazardous weather outlook, May 19, 5:23 PM MST, 10 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
723 PM CDT THU MAY 19 2011

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-210030-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
723 PM CDT THU MAY 19 2011 /623 PM MDT THU MAY 19 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF THE WESTERN
LOW ROLLING PLAINS...PERMIAN BASIN AND THE LOWER TRANS PECOS REGION
TONIGHT...ESPECIALLY ALONG AND EAST OF A GAIL...BIG SPRING...
MCCAMEY...SANDERSON LINE.  SOME OF THESE STORMS COULD BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS...IN ADDITION TO FREQUENT
LIGHTNING STRIKES AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO AFFECT THE
SOUTHEAST NEW MEXICO PLAINS AND MUCH OF WEST TEXAS AGAIN FRIDAY
AFTERNOON AND EVENING. A RED FLAG WARNING IS IN EFFECT FOR THESE
LOCATIONS FRIDAY AFTERNOON AND EVENING.

STRONG WESTERLY WINDS OF 35 TO 45 MPH...WITH A FEW GUSTS TO 60 MPH
ARE POSSIBLE IN THE GUADALUPE MOUNTAINS AGAIN FRIDAY. A HIGH WIND
WATCH IS IN EFFECT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED ACROSS PORTIONS OF THE EASTERN
PERMIAN BASIN AND THE LOWER TRANS PECOS REGION LATER THIS EVENING
OR TONIGHT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 19, 11:16 PM MST, 4 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
116 AM CDT FRI MAY 20 2011

TXZ051-052-062-200645-
HOWARD-MARTIN-MIDLAND-
116 AM CDT FRI MAY 20 2011

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHERN MIDLAND...SOUTHERN MARTIN AND WESTERN HOWARD COUNTIES UNTIL
145 AM CDT...

STRONG THUNDERSTORMS WERE LOCATED 7 MILES NORTH OF MIDLAND AND
OVER THE CITY OF MIDLAND AT 115 AM CDT...MOVING NORTHEAST AT 35
MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS NEAR 50 MPH CAN
BE EXPECTED WITH THESE STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT FRIDAY
MORNING FOR WEST TEXAS.

&&
Special weather statement, May 19, 11:26 PM MST, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
126 AM CDT FRI MAY 20 2011

TXZ047-048-052-053-200700-
HOWARD-MITCHELL-SCURRY-BORDEN-
126 AM CDT FRI MAY 20 2011

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHERN HOWARD...NORTHWESTERN MITCHELL...SOUTHEASTERN BORDEN AND
WESTERN SCURRY COUNTIES UNTIL 200 AM CDT...

A STRONG THUNDERSTORMS WERE LOCATED 6 MILES NORTH OF LAKE J.B.
THOMAS...2 MILES NORTHEAST OF LUTHER...AND 2 MILES SOUTHWEST OF
FAIRVIEW AT 125 AM CDT...MOVING NORTHEAST AT 30 MPH. HAIL UP TO THE
SIZE OF NICKELS AND WIND GUSTS NEAR 50 MPH CAN BE EXPECTED WITH
THESE STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT FRIDAY
MORNING FOR WEST TEXAS.

&&
Special weather statement, May 20, 12:04 AM MST, 3 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
204 AM CDT FRI MAY 20 2011

TXZ052-053-200745-
HOWARD-MITCHELL-
204 AM CDT FRI MAY 20 2011

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHEASTERN HOWARD AND NORTHWESTERN MITCHELL COUNTIES UNTIL 245 AM
CDT...

A STRONG THUNDERSTORM WAS LOCATED 6 MILES WEST OF CUTHBERT AT 203 AM
CDT...MOVING NORTHEAST AT 30 MPH.  THIS STORM MAY STRENGTHEN OVER
THE NEXT HALF HOUR.  THIS STORM MAY PASS NEAR WESTBROOK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT FRIDAY
MORNING FOR WEST TEXAS.

&&
Special weather statement, May 20, 12:11 AM MST, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
211 AM CDT FRI MAY 20 2011

TXZ069-200800-
UPTON-
211 AM CDT FRI MAY 20 2011

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
UPTON COUNTY UNTIL 300 AM CDT...

A STRONG THUNDERSTORM WAS LOCATED 10 MILES NORTHWEST OF RANKIN AT 211
AM CDT...MOVING NORTHEAST AT 30 MPH.  THIS STORM MAY STRENGTHEN OVER
THE NEXT HALF HOUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT FRIDAY
MORNING FOR WEST TEXAS.

&&
Special weather statement, May 20, 12:17 AM MST, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
217 AM CDT FRI MAY 20 2011

TXZ062-200800-
MIDLAND-
217 AM CDT FRI MAY 20 2011

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
MIDLAND COUNTY UNTIL 300 AM CDT...

A STRONG THUNDERSTORM WAS LOCATED 11 MILES SOUTHWEST OF COTTON FLAT
AT 217 AM CDT...MOVING NORTHEAST AT 30 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT FRIDAY
MORNING FOR WEST TEXAS.

&&
Special weather statement, May 20, 1:19 AM MST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
319 AM CDT FRI MAY 20 2011

TXZ062-063-069-070-200900-
GLASSCOCK-MIDLAND-REAGAN-UPTON-
319 AM CDT FRI MAY 20 2011

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
GLASSCOCK...NORTHEASTERN UPTON...NORTHWESTERN REAGAN AND SOUTHEASTERN
MIDLAND COUNTIES UNTIL 400 AM CDT...

A STRONG THUNDERSTORM WAS LOCATED 11 MILES NORTH OF BIGBY CORNER AT
319 AM CDT...MOVING EAST AT 40 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT FRIDAY
MORNING FOR WEST TEXAS.

&&

Event by event

3 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
May 20, 3:51 AM MST to 3:51 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
ASOS

Several hours of sustained westerly winds over 40 mph occurred in the Guadalupe Mountains.

High Wind, Guadalupe Mountains of Culberson County

When
May 20, 10:00 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
RAWS

High Wind, Guadalupe Mountains of Culberson County

When
May 20, 10:00 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
RAWS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 307804, 307805, 307806.